Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 12, 2014, 12:13 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2014, 12:13 AM HST (10:13 UTC)
- Expired
- Jan 12, 2014, 3:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1933 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859 WGHW50 PHFO 121013 FFWHFO HIC009-121315- /O.NEW.PHFO.FF.W.0003.140112T1013Z-140112T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1213 AM HST SUN JAN 12 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 315 AM HST * AT 1201 AM HST...RADAR SHOWED HEAVY RAIN NEAR HANA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. HEAVY RAIN HAS CONTINUED FOR OVER 4 HOURS WITH RAINFALL RATES OVER 3 INCHES PER HOUR. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAHIKU...KEANAE AND HAMOA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2088 15616 2084 15598 2064 15597 2062 15616 $$ DONALDSON
1 follow-up statement
869 WGHW70 PHFO 121308 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 308 AM HST SUN JAN 12 2014 HIC009-121317- /O.EXP.PHFO.FF.W.0003.000000T0000Z-140112T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 308 AM HST SUN JAN 12 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE DIMINISHED. MAUI COUNTY EMERGENCY PERSONNEL REPORT NO PROBLEMS IN EAST MAUI SO THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. LAT...LON 2088 15616 2084 15598 2064 15597 2062 15616 $$ DONALDSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 8:30 PM HST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 11, 8:30 PM HST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT JAN 11 2014 .SYNOPSIS... A TROUGH ALOFT NORTH OF THE ISLANDS WILL KEEP THE ATMOSPHERE UNSTABLE ENOUGH TO BRING A THREAT OF HEAVY RAIN AND THUNDERSTORMS THROUGH TOMORROW. THE ATMOSPHERE WILL BECOME MORE STABLE OVER THE NEXT COUPLE OF DAYS AS THE TROUGH WEAKENS AND MOVES OFF TO THE NORTHEAST. A RIDGE ALOFT IS EXPECTED TO PRODUCE MUCH DRIER WEATHER THROUGH THE REST OF NEXT WEEK. && .DISCUSSION... SATELLITE LOOPS SHOW A STRONG TROUGH ALOFT NORTH OF THE ISLANDS AND THE AFTERNOON BALLOON SOUNDINGS SHOWED A VERY UNSTABLE ATMOSPHERE OVER THE AREA THANKS TO THE TROUGH. RADAR AND SATELLITE LOOPS SHOW HEAVY SHOWERS AND THUNDERSTORMS NEAR THE ISLANDS...ESPECIALLY AROUND THE BIG ISLAND AND MAUI. THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST SUNDAY MORNING AND POSSIBLY LONGER. THE GLOBAL MODELS ARE IN GOOD AGREEMENT SHOWING THE TROUGH ALOFT WEAKENING AND MOVING OFF TO THE NORTHEAST OVER THE NEXT FEW DAY AND RIDGING ALOFT SPREADING OVER THE AREA FROM THE WEST. THE ATMOSPHERE WILL DRY OUT AND STABILIZE. BY TUESDAY NIGHT THE ATMOSPHERE WILL BE DRY AND STABLE ENOUGH SO THAT ONLY LIGHT RAIN CAN BE EXPECTED FROM TUESDAY NIGHT THROUGH THE END OF THE COMING WEEK. MEANWHILE A SERIES OF FRONTS WILL APPROACH THE ISLANDS FROM THE NORTHWEST THROUGH THE COMING WEEK. THESE FRONTS WILL KEEP THE SUBTROPICAL RIDGE WEAK AND CLOSE TO THE ISLANDS. WITH THE RIDGE CLOSE TO THE ISLANDS WINDS WILL REMAIN GENTLE THROUGH NEXT WEEK. && .AVIATION... A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT THANKS TO A TROUGH ALOFT NORTH OF THE AREA. LOW LEVEL FLOW FROM THE SOUTHEAST IS CONCENTRATING CLOUDS AND SHOWERS OVER THE BIG ISLAND BUT THUNDERSTORMS WILL BE POSSIBLE ELSEWHERE AS WELL...ESPECIALLY OVER THE COASTAL WATERS. SIGMET PAPA IS IN EFFECT FOR THUNDERSTORMS AND AN AIRMET IS IN EFFECT FOR MT OBSC ON THE BIG ISLAND. MORE SIGMETS AND AIRMETS MAY BE NEEDED OVERNIGHT. && .MARINE... A HIGH SURF ADVISORY WILL REMAIN IN EFFECT OVERNIGHT FOR EAST SHORES. THE SWELL PRODUCING THIS SURF IS GRADUALLY LOWERING AND WE EXPECT TO DROP THE ADVISORY BY MORNING. A MODERATE NORTHWEST SWELL ARRIVING MONDAY WILL PRODUCE SURF BELOW THE ADVISORY THRESHOLD THROUGH TUESDAY. A LARGER NORTHWEST SWELL ARRIVING TUESDAY NIGHT WILL PRODUCE SURF NEAR THE ADVISORY LEVEL WEDNESDAY. A VERY LARGE NORTHWEST SWELL ARRIVING WEDNESDAY NIGHT WILL LIKELY PRODUCE WARNING LEVEL SURF THROUGH FRIDAY. LIGHT TO MODERATE WINDS...WELL BELOW THE SMALL CRAFT ADVISORY THRESHOLD...ARE EXPECTED THROUGH THE COMING WEEK. A SMALL CRAFT ADVISORY...SCA...REMAINS UP FOR NOW DUE TO HAZARDOUS SEAS ASSOCIATED WITH A LARGE NORTHEAST SWELL. WE EXPECT TO DROP THE ADVISORY BY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR WATERS EXPOSED TO A LARGE NORTHEAST SWELL. && DONALDSON
In the hours before
Special weather statement, Jan 11, 6:33 PM HST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 633 PM HST SAT JAN 11 2014 HIZ025-027-120530- BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST- 633 PM HST SAT JAN 11 2014 AT 630 PM HST...A STRONG THUNDERSTORM WAS NEAR PEPEEKEO. THIS STORM WAS NEARLY STATIONARY. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:20 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 11, 6:12 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 11, 8:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 11, 11:27 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 12:39 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 12, 4:59 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 12, 5:25 AM HST | Special Marine Warning | HFO | 65 min | |
| Jan 12, 6:27 AM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.